Drought, Bailey
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Bailey forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
Drought conditions during the month of February were reduced area wide with the greatest improvement observed across the northern Rolling Plains and extreme southeastern Texas panhandle. By the end of the month, four counties had dropped below severe (D2) drought levels: Motley, Cottle, Hall, and Briscoe.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Drought conditions during the month of February were reduced area wide with the greatest improvement observed across the northern Rolling Plains and extreme southeastern Texas panhandle. By the end of the month, four counties had dropped below severe (D2) drought levels: Motley, Cottle, Hall, and Briscoe. Furthermore, Hall county was reduced to abnormally dry (D0), its lowest drought level in over two years. Although the remainder of the region continued to be in severe (D2) drought or worse, exceptional (D4) drought was reduced.
The month of February saw several warm and windy episodes as well as periodic cold fronts and precipitation. In general, total precipitation was at or above seasonal averages for the month and year to date. This is the primary reason why drought levels were reduced area wide. Two notable winter weather events occurred on the 12th-13th and a blizzard on the 24th-25th. The blizzard brought as much as 15 inches of snow to the extreme south-central Texas panhandle. Most areas received several inches of snow with the exception of the southern South Plains and southern Rolling Plains which received little to no snowfall from this event. An extreme gradient of snowfall was observed between areas that received snow and areas that did not receive snow. Slaton in southeastern Lubbock County did not report any snow while Shallowater in northwest Lubbock County reported eight inches from this single event. With several cool periods throughout the month due to strong cold fronts, February was below normal for mean temperature. Lubbock and Childress were both -0.9 and -0.5 degrees, respectively. Temperatures year to date were now slightly below average. Keetch-Byram Drought Index values greatly improved through the month. By the end of February, values between 200 and 300 were observed over the extreme southern Texas panhandle through the northern South Plains and northern Rolling Plains. The rest of the area saw values between 300 and 400 except for the southwestern South Plains and southern Rolling Plains which observed values between 400 and 500.
Despite experiencing several windy days, no significant wildfires were observed through the entire month. Fuel loads remained low across the region because of the drought conditions. Although this is normally a good sign for the area, the peak wildfire season occurs during the months of March and April. Upper soil moisture levels had improved as well as prospects for winter crops with the significant snowfall across the region. However, water supplies were not being recharged and deep soil moisture remained inadequate to affect long term drought problems. Preparation for spring planting was underway over the region with rangelands and pastures in generally poor condition.
Economic losses due to drought through February since the drought began were estimated near $2.6 billion.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jan 31, 11:23 PM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1123 PM CST THU JAN 31 2013 .AVIATION... LIGHT EASTERLY WINDS OVERNIGHT WILL INCREASE FRIDAY AFTERNOON OUT OF THE SOUTH TO SOUTHWEST IN RESPONSE TO A DEEPENING SURFACE PRESSURE TROUGH TO THE WEST OF THE REGION. WINDS WILL SUBSIDE DURING THE EVENING AS A COLD FRONT APPROACHES THE AREA FROM THE NORTHEAST TOWARDS THE END OF THE TAF PERIOD. && PREV DISCUSSION... /ISSUED 333 PM CST THU JAN 31 2013/ SHORT TERM... FEW SIGNIFICANT CHANGES. A WEAKENING SURFACE COLD FRONT IS EXPECTED NEXT...AS A NORTHWEST FLOW DISTURBANCE GLIDING BY TO OUR NORTHEAST FORCES THIS FRONT INTO OUR AREA. LATEST TRENDS SUPPORT SLIGHTLY STRONGER SURFACE PRESSURE RISES WITH THIS FRONT TRANSLATING INTO SURFACE WINDS BRIEFLY TO AROUND 10-15 MPH OVERNIGHT...AS WELL AS THE FRONT MAKING IT CLOSE TO THE NEW MEXICO-TEXAS STATE LINE BEFORE RUNNING OUT OF PUSH. LATEST PROJECTIONS STILL BRING THIS COLD FRONT THROUGH CHILDRESS CLOSE TO 6 PM...LUBBOCK 9 PM PLUS OR MINUS...THEN LESS CONFIDENCE REACHING INTO OUR SOUTHWESTERN ZONES MAYBE AROUND MIDNIGHT TO 3 AM. WINDS WILL TURN A CLOCK-WISE CIRCLE WITH SOUTHEAST LOW LEVEL COMPONENT BY MID TO LATE FRIDAY MORNING. A LOW CHANCE FOR STRATUS DEVELOPMENT WILL EXIST JUST WEST OF THE CAPROCK...MAINLY OVER THE NORTHERN SOUTH PLAINS...THOUGH NONE OF THE CURRENT HIGH RESOLUTION RUNS APPEAR TO BREAK OUT LOW CLOUD COVER. MOSTLY THIN HIGH CLOUDS WILL CONTINUE ARCING INTO MAINLY SOUTHERN ZONES TONIGHT...SHOULD THIN FURTHER EARLY FRIDAY BEFORE A BIGGER ARCING SHIELD APPROACHES LATE ON FRIDAY. LOWS TONIGHT ALL-IN-ALL SHOULD BE BALLPARK NORMAL NOT FAR FROM EARLIER PROJECTIONS. HIGHS FRIDAY WILL BE STUNTED BY COOLER AIR LINGERING IN THE NORTHEAST. SURFACE TROUGHING LATE FRIDAY NEAR THE NEW MEXICO BORDER SHOULD BRING ABOUT MODEST WARMING ON THE CAPROCK. RMCQUEEN LONG TERM... RATHER QUIET WEATHER IS IN THE FORECAST FOR THE EXTENDED AS THE REGION IS IMPACTED BY SEVERAL WEAK AND DRY FRONTS AND ABOVE AVERAGE TEMPERATURES. THE MILD AND DRY WEATHER WILL OCCUR AS WEST TEXAS REMAINS UNDER SOME FORM OF NORTHWESTERLY MID-LEVEL FLOW THROUGH MUCH OF THE EXTENDED. THIS STEERING FLOW WILL KEEP THE COLDEST OF THE AIR BOTTLED UP WELL TO OUR NORTHEAST...THOUGH EACH DISTURBANCE ZIPPING THROUGH THE FLOW WILL SEND A WEAK COLD FRONT THROUGH THE AREA WITH A NORTHERLY WIND SHIFT AND MINOR COOLING. CURRENT THINKING IS THAT ONE FRONT WILL MOVE THROUGH EARLY SATURDAY...ANOTHER EARLY MONDAY...ANOTHER LATE TUESDAY AND YET ANOTHER NEXT THURSDAY. NONE OF THESE FRONTS APPEAR TO TAP ANY PARTICULARLY COLD AIR...AND HIGHS THROUGH THE EXTENDED SHOULD BE MOSTLY IN THE 60S EXCEPT PERHAPS A FEW 50S ACROSS THE NORTHWESTERN ZONES ON SATURDAY. REGARDING PRECIPITATION CHANCES...ODDS DO NOT LOOK VERY FAVORABLE. A PASSING MID-LEVEL SHORTWAVE TROUGH WILL BRING AN INCREASE IN MID/HIGH CLOUDS SUNDAY INTO EARLY MONDAY...BUT WEAK LIFT COMBINED WITH RELATIVELY DRY LOW-LEVELS /ASIDE FROM A MODEST INCREASE IN MOISTURE BRIEFLY ACROSS THE SOUTHEAST ZONES/ SHOULD KEEP THE CHANCE OF ANY MEANINGFUL PRECIPITATION AT BAY. BEYOND THAT...THE GFS DOES GENERATE VERY LIGHT QPF ACROSS THE CENTRAL/EASTERN ZONES WEDNESDAY INTO EARLY THURSDAY...THOUGH THIS IS TIED TO RELATIVELY SHALLOW MOISTURE ADVECTION IN ADVANCE OF A FLAT UA SHORTWAVE TROUGH. AT THIS POINT...IT LOOKS LIKE LOW CLOUDS...PERHAPS DRIZZLE OR A FEW SPRINKLES WOULD BE ALL THAT THIS PASSING WAVE COULD MUSTER LOCALLY...AND HAVE RETAINED POPS BETWEEN 5 AND 10 PERCENT. EVENTUALLY...BY LATE NEXT WEEKEND INTO NEXT WEEKEND...A MORE SIGNIFICANT STORM SYSTEM IS PROJECTED TO APPROACH FROM THE FROM THE GREAT BASIN...THOUGH ITS IMPACTS /WHICH ARE UNCERTAIN AT THIS POINT/ ARE BEYOND THE END OF THE EXTENDED. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 22 60 25 55 26 / 0 0 0 0 0 TULIA 23 59 26 57 28 / 0 0 0 0 0 PLAINVIEW 24 60 27 58 29 / 0 0 0 0 0 LEVELLAND 26 63 28 61 30 / 0 0 0 0 0 LUBBOCK 26 62 29 60 30 / 0 0 0 0 0 DENVER CITY 28 63 32 60 32 / 0 0 0 0 0 BROWNFIELD 29 63 30 60 31 / 0 0 0 0 0 CHILDRESS 24 51 29 62 32 / 0 0 0 0 0 SPUR 28 59 33 62 32 / 0 0 0 0 0 ASPERMONT 30 61 35 62 33 / 0 0 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 01
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 410 AM CST THU JAN 31 2013 TXZ021>044-011015- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 410 AM CST THU JAN 31 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
24 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 431280, 431281, 431282, 431283, 431284, 431285, 431286, 431287, 431288, 431289, 431290, 431291, 431292, 431293, 431294, 431295, 431296, 431297, 431298, 431299, 431300, 431301, 431302, 431303.